safety medical

Prozac Withdrawal

Antidepressant drugs are many. Their effect can takes to manifest, but once they reach the required level the can be extremely effective. However, stopping antidepressants suddenly or cutting down the dose drastically can cause withdrawal symptoms. One such drug that can cause withdrawal symptoms when stopped is called fluoxetine.

Here we shall take a look at fluoxetine withdrawal in a bit more detail.

Why do patients stop fluoxetine? It is very rarely that fluoxetine is stopped suddenly. Most cases of fluoxetine withdrawal that have been described result from patients feeling that they have had enough of the drug to make them feel better and they do not need any more. Sometimes, when patients are feeling unwell or are vomiting for some reason, they may stop the treatment.

It may be surprising to hear that around 20% of patients who take fluoxetine stop the drug abruptly and experience withdrawal symptoms.

Symptoms of Prozac (fluoxetine) withdrawal

Patients who experience withdrawal find that they feel extremely unwell. Some describe what they are going through as the flu and the symptoms are similar to a viral illness. Common symptoms include tiredness, headache and nausea. Some patients may experience diarrhoea, along with numbness and tingling in the skin, altered balance and trouble walking. Hallucinations are rare. Insomnia is another recognized effect in withdrawal, and in usually seen in the first few weeks of stopping the drug.

The previous symptoms of anxiety or depression for which the drug was given in the first place may recur. These can be rather serious and must be kept an eye out for. Some patients can even be suicidal, so care must be taken if withdrawal occurs.

Withdrawal from fluoxetine however is not as extreme when compared to other antidepressants when it comes to the symptoms. This is because the drug remains in the circulation in the body for a few weeks after it has been stopped, until it finally is expelled completely from the body.

Time duration for withdrawal

In most cases, the signs of withdrawal appear within the first few hours of stopping the treatment. The symptoms can continue for at least 6 weeks until fluoxetine is completely removed from the body.

Cold turkey is a term that is used to describe an individual’s actions that include the sudden stopping of a drug that a patient has been on for a long time. Cold turkey can be seen with fluoxetine, and can cause all the symptoms described above. Preventing this is important, and can be achieved by gradually cutting down the dose of fluoxetine and tapering it off over a few weeks.

Suddenly stopping fluoxetine can cause a number of different symptoms that can greatly affect the patient. If the drug must be stopped, it has to be done so by a professional over a period of weeks.

3 / 54 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment